Roxanne McAnn works with Medicalbillingandcoding.org where they published an interesting article entitled, “8 Most Common Mistakes Americans Make With Their Meds”. Considering the overlap in subject matter with our blog, she thought we would be interested in sharing the article with our readers. Many of these common mistakes happen in nursing homes to tragic consequences. Below are excerpts from the article:
Improperly storing medications
Medications should be kept at room temperature, in a dry place away from direct light. Failing to properly store medications can make them less effective and less likely to keep you healthy.
Not taking medications on time
For those taking more than one medication, it can be tough to keep track of when to take each and every pill. Yet ingesting them on time is an essential part of helping them act at peak efficiency. Failing to do so could reduce the effectiveness of a medication or cause some unpleasant side effects.
Taking two or more medications that might interact with one another
One of the most common and dangerous mistakes people is taking multiple medications without first seeing whether or not the drugs negatively interact with one another. These interactions can change how medications act in your body, cause them to become less effective or result in some very dangerous (and potentially deadly) side effects.
Taking reduced doses of pills
While times are tough and prescription medication costs remain high, cutting back on medication to save money may not be the right choice. In fact, for some types of medication, it could be downright dangerous.
Unintentionally overdosing on drugs with similar properties
The worst offenders for prescription drugs are narcotic painkillers, sleeping pills and anxiety medications.
Taking the wrong dosage
Unfortunately, stories about Americans taking the wrong dosage are all too common, whether the result of pharmacy error or simple mistakes made by those taking the medication. These kinds of oversights are very serious, and could lead to dangerous complications, side effects and (in some cases) death.